Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 119, NWS Mobile, AL

April 28, 1998Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 28, 1998, 9:58 AM CDT for Baldwin County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1998, 9:58 AM CDT (14:58 UTC)
Expired
Apr 28, 1998, 11:00 AM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 281458 RRA
SVRMOB
ALC003-281600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
958 AM CDT TUE APR 28 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 1100 AM CDT

* AT 957 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF
  BAY MINETTE OR IN THE VICINITY OF DAPHNE... AS INDICATED BY DOPPLER
  RADAR... MOVING EAST 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR-
  BELFOREST AT 1005 AM CDT
  MALBIS AT 1005 AM CDT
  STEELWOOD AT 1025 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 AM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Apr 28, 3:00 AM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
259 AM CDT TUE APR 27 1998

SVR TSTM WATCH 265 FOR MS COUNTIES TILL 7 AM CDT THIS MORNING AS
SQUALL LINE MOVES IN FROM THE WEST. WILL NOT INCLUDE CHOCTAW CO AL IN
WW 265. OTHERWISE...UPPER PATTERN CHANGES LITTLE THIS FCST PERIOD...
WITH UPPER LOW REMAINING NEARLY STATIONARY OVER MIDDLE PART OF THE
COUNTRY. 50H S/WV SWINGING AROUND UPPER LOW MOVG NE ACROSS LA/MS THIS
MORNING PROVIDING UPPER SUPPORT IN SUSTAINING SQUALL LINE OVER LA AND
W CNTRL MS. SERIES OF WEAKER UPPER IMPULSES PROGGED TO CONTINUE TO
SWING NE ACROSS FA THROUGH END OF PERIOD. WITH UPPER LOW MOVG
LITTLE...UPPER FLOW OVER FA WILL REMAIN SWLY THROUGH PERIOD. AS A
RESULT...SFC FRONT CURRENTLY OVER AR AND THE LA/TX BORDER AREA WILL
ONLY MAKE SLOW PROGRESS EAST...OVER CNRTL MS BY PERIODS END. BACKDOOR
FRONT CURRENTLY OVER TN/GA WILL CONTINUE SE ACROSS MOST OF FA BY
PERIODS END AS ATLANTIC HIGH PRES RIDGES INTO GULF COASTAL AREA. THIS
TOO WILL NOT ALLOW SFC FRONT TO WEST TO MAKE ANY SIGNIFICANT PROGRESS
EAST. MODEL DATA INDICATES GREATEST INSTABILITIES N AND W OF CWA.
WHILE THERE WILL BE SOME WEAK UPPER SUPPORT...LOOKS AS THOUGH A HEAVY
RAIN EVENT FOR FCST AREA WILL BE MORE LIKELY THAN SVR WX EVENT AFTER
THIS MORNING. WILL HAVE TO MONITOR. MILD TEMPS TOO CONTINUE.

OVR COASTAL WATERS...SE FLOW TO CONTINUE 15 TO 20 KT THIS MORNING AND
TONIGHT...10 TO 15 KT THIS AFTERNOON AND AROUND 15 KT WED. SEAS 3 TO
5 FT. CHOPPY TO ROUGH ON PROTECTED WATERS. SCATTERED SHOWERS AND
TSTMS.

MOB 80/64/73/59 5676  PNS 79/66/73/62 4566
DTS 78/68/74/63 4566  EVR 78/62/73/60 4577 12

In the hours before

Special weather statement, Apr 28, 4:48 AM CDT, 5 hours 10 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-291200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
450 AM CDT MON APR 27 1998

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR STONE...PERRY...GREENE
AND WAYNE COUNTIES OF MISSISSIPPI UNTIL 700 AM THIS MORNING.

A LINE OF THUNDERSTORMS...SOME SEVERE...WILL BE MOVING EAST ACROSS
SOUTHEAST MISSISSIPPI EARLY THIS MORNING AND MOVE INTO SOUTHWEST
ALABAMA AFTER SUNRISE. DAMAGING WINDS AND HAIL TO AROUND ONE INCH IN
DIAMETER WILL BE THE MAIN THREAT FROM THE STRONGER STORMS. BEST
DYNAMICS FAVORING SEVERE STORMS WILL REMAIN TO THE WEST...AND THE
LINE OF STORMS SHOULD WEAKEN AS IT MOVES EAST THIS MORNING. HEAVY
RAINFALL HOWEVER WILL REMAIN A THREAT THROUGH THE MORNING OVER
SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. HOURLY RAINFALL TOTALS
APPROACHING ONE INCH WILL OCCUR WITH SOME OF THE STORMS...PRODUCING
FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND PONDING OF WATER ON
AREA ROADS. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH TONIGHT...BUT ONLY ISOLATED SEVERE STORMS ARE EXPECTED. THE
BEST POTENTIAL FOR SEVERE WEATHER WILL BE NORTH OF THE REGION. HEAVY
RAINFALL WILL CONTINUE TO BE POSSIBLE...ESPECIALLY CLOSER TO THE
COAST.

STORM SPOTTERS AND EMA PERSONNEL SHOULD MONITOR THE WEATHER SITUATION
TODAY AND TONIGHT AS ACTIVATION MAY BE NECESSARY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:58 AM CDTFlash Flood WarningMOBChoctaw2 hr
Apr 28, 8:08 AM CDTSevere Thunderstorm WarningMOBMobile32 min
Apr 28, 9:46 AM CDTFlash Flood WarningMOBChoctaw109 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.